I received the results from my bone test and they have recommended I start Prolia. I have read the side effects and I am concerned. Has anyone use this drug and if so what side effects have you experienced. Thank you
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
I have had only one Prolia injection 4/21/23 and it will be my only one. I have had significant pain in hips, legs, neck and jaw. The most recent problem has been infection and swelling in the palate and ulcerations in the mouth which has been going on now for over a month. Also awake with extreme salty taste in my mouth. Have had serious long-term sore throat. I am extremely tired and depressed over this issue. Endocrinologist does not think the mouth issue is from Prolia. Doctors do not know how to treat this. My only hope for relief is when my 6 months is up and hopefully this medication will be out of my system. I'll never take another Prolia injfection. It is poison to my body.
Jump to this post
Why is it that when there is an extreme reaction to one of these injections the provider usually says that they don’t think it was caused by the medication. This blows my mind. It makes me very hesitant to try anything.
I had my first (and last!) Prolia shot on 4/6/23. It was fine for 6 days. On day seven I woke up with so much pain I could not get out of bed. Severe pain in hips, spine and legs left me unable to walk. My vision was so blurred I couldn't drive a car. I have neuropathy and sciatica which were well controlled with medication. After Prolia, they both blew up, out of control. I had 2 uti's within a month (I hadn't had a UTI in 20 years). That's just the highlights. It took about 3-4 months to get completely back to normal. When I told my endo what happened, he didn't deny that it was the Prolia, but said it wasn't a normal reaction. Well, no kidding! I wonder if all these serious reactions are not normal because they never get reported? In any event, I won't be taking any of these meds in the future. I've had fractures, the Prolia was worse.
I have been on Prolia for 3 years and I don’t seem to have any negative side effects or else I am just too stupid to realize it! I had spinal surgery after breaking three bones and since the surgical procedure, I have been unable to walk without a roll about because my balance has not been adequate to do so. However, recently my legs are stronger and my balance is better so that I can walk with just a cane. That to me is miraculous! I eat a healthy diet as recommended by the Mayo Clinic and take several pills including Gabapentin 200 mg. before bedtime together with .5 mg. of Clonazepam and I sleep like a baby most nights (which is also miraculous). I don’t get out much because I stopped driving after the surgery because my right leg was not as strong as it used to be and I was concerned about my ability to brake when needed to avoid an accident but I am considering trying to drive safely once again. I spend a lot of time praying and asking our Lord to accept any suffering that I may be going through (since this Osteoporosis has left me with limited ability) without feeling sorry for myself. Life is not always easy but (on the other hand) it was not meant to be. I am a Christian and I believe that if we love our Heavenly Father (and ALL OF HIS CHILDREN) and accept any suffering that comes our way while we are on this earth , we will live for all eternity
with a joy that we cannot even imagine, So, hang in there my dear friends and make the best decisions about your illness that you can and try to live life with both acceptance and thanksgiving for all the good things in your life.
I was on Prolia for a year. What a mistaken. My hair started breaking at ear length (I have long hair) and the texture was horrible. I switched to Evenity with no side effects but now have to get off it as a year is over. My doctor wants me to do Reclast. I won't–it's a yearly shot so if you have bad side effects–you can't get it out of your system fast. Many doctors don't realize the effect that these drugs can have on the rest of your body. They just think of your bones. But if your quality of life is so diminished, including your mental health, it is not worth it to me.
@jsmigielski I have been told we need Reclast to "lock in gains" or else we lose them. The idea, according to my doc, is that we might be able to do one or two infusions of Reclast and then take a med break, depending on monitoring.
I also want to add that my doc is going to do a 20% test dose due to my sensitivities to meds. I will hydrate and the infusion will be slow.
I am concerned for you that you might lose the progress you made on Evenity but check with your doc!
Thank you for your response. A test dose might be an option if my Mayo doctor does it. My previous doctor, who just retired did everything out of order. I have been treated for osteopenia over twenty years and have taken almost everything. Prolia is by far the worst.
@jsmigielski why were you medicated for osteopenia and are you currently in osteopenia? You might be able to do one Reclast infusion and stop there, and it would only be to lock in gains from Evenity. Your doc can monitor to make sure you don't go backwards.
I have osteoporosis now for at least 15 years.
My docs don't use Prolia unless there is something else.
Now that you have "failed" Prolia maybe you can do Tymlos (or Forteo). I chose Tymlos because the dose on the pen is adjustable so I could start at a low dose and move up. For those of us who are sensitive to meds, this felt like a safer way to start a med. I have had excellent gains even without many days on full dose.
I understand your pain. I transitioned off of Prolia with one year of an infusion of Reclast. My year of Reclast was up in March. My endocrinologist continues to insist that Prolia did not cause my pain, and that my bones are going to break if I don't take another biphosphonate. I don't know if I am doing the correct thing, but I don't want anymore of those medications. I did not have the severe pain in my joints and muscles while on Reclast.
My rheumatologist is very knowledgeable about drugs as she was a pharmacist before becoming a doctor. I was on teriparatide for two years and saw a large increase in bone density–i believe it usually increases the BMD in the spine more than the hip. I was on reclast for 3-4 years. My doctor then recommended prolia. She said that what she liked was that BMD continued to increase after stopping prolia.
I was diagnosed with severe osteoporosis at the age of 40–most likely due to use of steroid inhalers for my asthma. After 18 years of treatment with fosomax, teriparatide, reclast, and now prolia, I have finally progressed from severe osteoporosis to osteopenia. I am now 58. I am going to continue treatment as I do not want to have a broken hip at the age of 87 as my mother did. This is not a 2-3 year treatment that will fix everything. It's a long journey, and one that I'm willing to take to prevent spine compression fractures.
@ritafarmer could you share the types of exercise regimen you are doing? Tia
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In